Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 99, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 9, 2004, 2:19 PM MDT for Kit Carson County, Colorado. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2004, 2:19 PM MDT (20:19 UTC)
- Expired
- Jun 9, 2004, 3:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:30 PM MDT | HAIL 0.75 | 2 W Kanorado, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:40 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
411 WUUS53 KGLD 092019 SVRGLD COC063-092115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 219 PM MDT WED JUN 9 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 315 PM MDT * AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER EXTREME EAST CENTRAL KIT CARSON COUNTY...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN KIT CARSON COUNTY AROUND 230 PM MDT... RURAL NORTHEASTERN KIT CARSON COUNTY AROUND 250 PM MDT... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3923 10215 3925 10203 3957 10204 3957 10233 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:18 AM MDT, 12 hours 1 minute earlier.
Area forecast discussion, Jun 9, 2:18 AM MDT, 12 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 218 AM MDT WED JUN 9 2004 .DISCUSSION...FORECAST CONCERN WILL BE ONSET...INTENSITY...AND EXTENT OF PRECIPITATION THROUGH THURSDAY NIGHT. SECONDARY CONCERN WILL BE MAX TEMPERATURES. SATELLITE CONTINUING SHOW VERY ACTIVE PATTERN FROM THE CENTRAL PACIFIC INTO NORTH AMERICA. GULF OF ALASKA SYSTEM IS PUMPING UP RIDGE BEHIND SYSTEM APROACHING THE PACIFIC NORTHWEST COAST. DEEP AND CUTOFF UPPER IS SETTLING INTO THE GREAT BASIN. QUESTION WILL BE IF INCOMING PACIFIC SYSTEM WILL BE ENOUGH TO KICK OUT SOUTHWEST SYSTEM. SATELLITE AND HEIGHT FALL ANALYSIS WOULD SAY THAT THE SYSTEM IS STILL GOING TO DO SOME DIGGING. NUMEROUS SHORTWAVES IN SOUTH TO SOUTHWEST FLOW ALOFT. CONVECTION THIS AFTERNOON STARTED ON FRONTAL BOUNDARY THAT HAD SAGGED OVER THE NORTHWEST PORTION OF THE FORECAST OF THE AREA. ACTIVITY GOT HELPED OUT BY A STRONGER THAN EXPECTED SHORTWAVE. AIR MASS HAS CONTINUED TO MOISTEN AND COOL OVER THE LAST 24 HOURS. THE DRY LINE LOOKS TO HAVE SHIFTED TO THE WEST. WILL GO WITH A BLEND OF THE ETA AND GFS WITH ETA DOING BETTER AT LOWER LEVELS AND THE GFS AT HIGHER LEVELS. FOR TODAY/TONIGHT...STILL HAVE STORMS TO THE SOUTHWEST OF AREA...AND EVEN NEW DEVELOPMENT ALONG THE FRONT RANGE AT THIS TIME OF NIGHT. WILL HAVE TO MONITOR TRENDS UP TO THE LAST MINUTE TO SEE IF WILL NEED ANY LINGERING PRECIPITATION IN THE MORNING OR HAVE NO TIME DESIGNATION FOR THUNDERSTORMS. GOING BY THE MODELS WOULD SAY NO BOUNDARIES WILL BE OVER THE AREA TODAY AS FRONT PULLS TO THE NORTH A LITTLE. LOOKING AT SURFACE OBSERVATIONS WOULD SAY THAT A COUPLE OF OUTFLOW BOUNDARIES ARE PRESENT OVER THE NORTHERN AND EASTERN KANSAS COUNTIES. TO COMPLICATE MATTERS LOOKS LIKE WILL HAVE SOME STRATUS PULLED INTO AT LEAST THE EASTERN PORTION OF THE AREA TODAY WHICH COULD LIMIT INSTABILITY. MODELS SAY ONE WEAK SHORTWAVE OVER NORTHERN SECTIONS THIS AFTERNOON AND ANOTHER ONE APROACHING FROMT THE SOUTHWEST. HOWEVER...NICE CIRCULATION IN WEST TEXAS COMING STRAIGHT NORTH THAT THE MODELS DO NOT SEEM TO SEE OR HAVE IN THE WRONG PLACE. AFTER ALL IS SAID AND DONE WILL HAVE A SLIGHT CHANCE TO CHANCE OUT FOR MOST OF THE FORECAST AREA. THE AREAS THAT WILL PROBABLY HAVE THE LEAST CHANCE IS OVER THE EXTREME SOUTH AND SOUTHEAST. ONCE STORMS START IN ADDITION TO SEVERE WILL PROBABLY HAVE LOCALLY HEAVY RAINFALL IN THE SOUTH TO SOUTHWEST FLOW ALOFT. DUNDY AND RED WILLOW COUNTIES RECEIVED 1.5 TO A LITTLE OVER 2 INCHES OF RAINFALL IN AROUND AN HOUR YESTERDAY. PRECIPITABLE WATER VALUES ARE 145 TO 175 PERCENT OF NORMAL. THE NORTHWEST HALF TO TWO THIRDS OF THE FORECAST AREA HAS MOISTURE THROUGH 500 MB WITH THE EXCEPTION OF THE FAR SOUTHEAST. WILL INSERT LOCALLY HEAVY RAINFALL INTO THE FORECAST FOR THIS PERIOD. WITH CLOUD COVER...HIGH DEWPOINTS...AND UPSLOPE WINDS WILL GO NEAR TO BELOW MAV GUIDANCE. FOR THURSDAY/THURSDAY NIGHT...WILL HAVE RIGHT ENTRANCE OF JET APROACH AND BE OVER THE AREA FROM THE AFTERNOON INTO THE EVENING HOURS. DECENT SHORTWAVE IS JUST TO THE WEST OF THE AREA AT 18Z. 06Z ETA HAS NOW PULLED THE SURFACE LOW POSITION AT 00Z FROM JUST SOUTH OF GOODLAND TO NEAR BURLINGTON. IF THUNDERSTORMS FIRE EARLY ENOUGH... EASTERN KIT CARSON AND CHEYENNE COUNTIES ALONG WITH THE EXTREME WESTERN TIER OF KANSAS COUNTIES WILL HAVE A SHOT. HOWEVER...IF DEVELOPMENT WAITS TO CLOSER TO 00Z SOME WESTERN PORTIONS COULD GET DRY SLOTTED. WILL GIVE NORTHERN AND EASTERN SECTIONS GREATEST CHANCE. CONSIDERING THE INSTABILITY AND OTHER FAVORABLE PARAMETERS... WILL PUT SEVERE WORDING IN THE ZONES...AND HIT TOMORROW HARD IN THE HWO. SOUTHWEST SECTIONS SHOULD BE THE WARMEST. FOR FRIDAY/FRIDAY NIGHT...DRY...COOLER...AND MORE STABLE CONDITIONS WILL PREVAIL. WILL PROBABLY NOT TOUCH THIS TIME PERIOD VERY MUCH. NO CHANGES PLANNED IN THE 4 TO 7 DAY PERIOD AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BULLER
Hazardous weather outlook, Jun 9, 10:35 AM MDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED JUN 9 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1035 AM MDT (1135 AM CDT) WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE NORTHWESTERN HALF OF THE TRI STATE REGION. THE AIR MASS OVER THE CENTRAL HIGH PLAINS REMAINS MOIST AND UNSTABLE. A NEARLY STATIONARY FRONTAL BOUNDARY THIS MORNING WAS LOCATED FROM JUST WEST OF MCCOOK NEBRASKA TO SAINT FRANCIS KANSAS TO FLAGLER COLORADO. THIS BOUNDARY HAS STARTED A SLOW DRIFT TO THE WEST. THE FRONT WILL CONTINUE THIS TREND THROUGH THIS AFTERNOON AS A SURFACE LOW DEEPENS OVER SOUTHEAST COLORADO. DURING THE AFTERNOON AND EARLY EVENING...A COUPLE OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION. THESE SYSTEMS WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO INTO EXTREME NORTHWEST KANSAS AFTER 3 PM MDT. THE BEST THREAT FOR SEVERE STORMS WILL BE ALONG AND WEST OF A LINE FROM MCCOOK NEBRASKA TO GOODLAND KANSAS TO KIT CARSON COLORADO. THE STORMS WILL THEN MOVE OVER THE REST OF THE REGION THROUGH THE LATE EVENING HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS OVER MUCH OF THIS AREA. SIMILARLY TO YESTERDAY...THE WINDS COULD ALSO CAUSE BLOWING DUST TO REDUCE VISIBILITIES TO BELOW A MILE. LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR COULD ALSO OCCUR. THIS WILL ENHANCE THE THREAT FOR FLASH FLOODING IN AREAS OF SOUTHWEST NEBRASKA WHICH RECEIVED HEAVY RAIN YESTERDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POTENTIALLY DANGEROUS SEVERE WEATHER EVENT COULD OCCUR ON THURSDAY OVER MOST OF THE REGION. ABUNDANT MOISTURE AND INSTABILITY WILL CONTINUE TO BE IN PLACE ON THURSDAY....ESPECIALLY EAST OF HIGHWAY 27. A STRONG UPPER LEVEL STORM SYSTEM WILL PUSH A DRYLINE ACROSS THE REGION FROM WEST TO EAST...CAUSING SCATTERED TO NUMEROUS THUNDERSTORMS IN THE AFTERNOON AND EVENING. STORMS WILL RAPIDLY BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. AFTER A DRY FRIDAY AND FRIDAY NIGHT...A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA FROM SATURDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM MDT (4 PM CDT). LAMMERS/BURKE
In the hours before
Local storm report, Jun 9, 9:54 AM MDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL HAIGLER 40.01N 101.94W
06/08/2004 1.00 INCH DUNDY NE PUBLIC
TIME ESTIMATED...LATE REPORT
0525 PM HAIL HAIGLER 40.01N 101.94W
06/08/2004 0.75 INCH DUNDY NE PUBLIC
LATE REPORT
0550 PM HAIL 3 N BETHUNE 39.30N 102.42W
06/08/2004 1.50 INCH KIT CARSON CO NWS EMPLOYEE
HAIL COVERING GROUND...CORRECTION FOR TIME
0611 PM HAIL 8 N BETHUNE 39.30N 102.42W
06/08/2004 0.75 INCH KIT CARSON CO NWS EMPLOYEE
CORRECTION FOR TIME
&&
DLN/DLFSpecial weather statement, Jun 9, 1:36 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 136 PM MDT WED JUN 9 2004 COZ090>092-100200- CHEYENNE CO-KIT CARSON-YUMA- 136 PM MDT WED JUN 9 2004 ...TORNADO WATCH NUMBER 417 IS IN EFFECT UNTIL 8 PM MDT... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR EAST CENTRAL COLORADO. COUNTIES INCLUDED IN THE WATCH ARE YUMA...KIT CARSON...AND CHEYENNE. DLN/DLF
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:28 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Jun 8, 6:32 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jun 8, 6:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 62 min |
| Jun 8, 7:43 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 32 min |
| Jun 8, 7:47 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jun 9, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 41 min |
| Jun 9, 3:49 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| Jun 9, 4:31 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Jun 9, 5:23 PM MDT | Tornado Warning | GLD | Cheyenne | 37 min |
| Jun 9, 5:27 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 63 min |
| Jun 9, 5:40 PM MDT | Tornado Warning | GLD | Kit Carson | 65 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.